Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Norvasc


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Norvasc in cats [posted 1/11/99]
Question: I am a practicing veterinarian in the state of Washington. I am curious of any known adverse effects of the drug Norvasc in cats being treated for hypertension. Do you know of any deleterious effects of long-term usage in cats for regulation of blood pressure? Any information you have available would be greatly appreciated.

Answer: Sorry, I'm not a cat doctor. You might check with the company.

Norvasc Problems [posted 1/8/99]
Question: Does Norvasc cause liver, heart, or kidney problems? What side effects should I know about?

Answer: Can cause liver problems. I suppose rare heart, kidney problems have been reported, but not a common problem. Most common side effects are constipation and swollen feet.

Norvasc side effects [posted 1/7/99]
Question: Please tell me the side effects of the drug Norvasc.

Answer: Usually swollen feet, constipation.

Norvasc [posted 1/7/99]
Question: I have been given this medication to lower my blood pressure. My question is regarding the side effects. What are the most likely side effects? I got a print out from the drug store, which has me in fear of taking the medication now, since I have read this information on the print out sheet. It said may cause dizziness, do not drive, operate machinery, or do anything else that could be dangerous until you know how you react to this medication. I have to drive to get myself to work and I also operate a slicer, which could harm me if not used properly. I am wondering how long is enough time to know the individual side effects?

Answer: Only causes dizziness if it lowers your bp too much; unlikely. Most common side effects are swollen feet and constipation.

Norvasc Information [posted 11/6/98]
Question: My mother was just put on Hyzaar for high blood pressure. She was on Norvasc but suffered from side effects which fatigue was the main one. Could you please tell me what side effects, hoping there are very few, that Hyzaar has?

Answer: Hyzaar is a combination of a diuretic plus cozaar which is an angiotensin blocker. Diuretics produce low potassium levels, muscle cramps and weakness. Occasional patients have sun induced rashes or allergies. Cozaar is pretty low in side effects. Occasional patients would have a change in renal function or low blood pressure.

Does Norvasc Treat or Cause Angina [posted 11/6/98]
Question: On the disclaimer for Norvasc it mentions angina quite a bit. Does that mean Angina is a possible side effect? Is this a new drug? How long has it been out? My mother in law has been prescribed this medication and is curious about it as her Doctor didn't say much about it. I hope to get as much information from you on it as possible. Thank you for taking the time to read this and get back with.

Answer: Norvasc is a treatment for angina;not a cause. Norvasc has been available about 5 years here and about 14 in Europe. Generally, well tolerated -common side effects would be constipation and swelling of the feet. One of the better calcium channel blockers in clinical use.

Possible Norvasc Side Effects [posted 10/23/98]
Question: The problem is that my right side (leg, arm and even my head) has been shown weakness. I am suffering of dizziness and a partial lacking of equilibrium.

Answer: Unlikely the norvasc unless your blood pressure is too low, check with your doctor.

Norvasc & Diabetes [posted 10/13/98]
Question: One of the side effects of Procardia is swelling of the gums. Other than that, I have found it quite effective in relieving my high blood pressure. Is Norvasc also a Calcium channel blocker? Is one of its side effects swelling of the gums? If not, I would like to ask my Doctor to switch me on to it. Thank you.

Answer: I have had two patients who have developed gingival hyperplasia on these medications and it is a class problem-so you should avoid all the CCI class.

Norvasc & Diabetes [posted 10/13/98]
Question: I am looking for some information regarding the use of Norvasc and Diabetics. I read an article indicating that a diabetic should not be using Norvasc. Have you any information regarding this? My father who is 80 has just been put on Norvasc instead of Procardia because the doctor says it's easier on the heart, but what about the diabetes? Please e-mail me any info you may have or possibly any other web-site I could go to to find the information.

Answer: Actually, the other way around. Newer research has shown diabetic kidney disease to be decreased on calcium channel blockers. We use these drugs in diabetics all the time. Beta blockers may be slightly better in terms of cardiac protection;but, are used sparingly in diabetics since they can impair insulin release. This means that calcium channel blockers are usually preferable in diabetics.

Norvasc: Any Effect on Calcium Uptake to the Bones (Osteoporosis)? [posted 10/9/98]
Question:I am taking FOSOMAX for osteoporosis and NORVASC for high blood pressure. Does NORVASC affect the calcium in my bones (calcium blockers?)

Answer: No. It affects the calcium channels in the muscles not the levels of calcium in your blood.

Norvasc [posted 8/14/98]
Question: I take this mediation in the evening and sometimes get pain similar to stomach cramps at night. I tried taking the medication in the morning only one time and experienced nausea during the morning. Should this be taken with food? Are cramps, once in a while, a problem? Any information you can provide would be appreciated.

Answer: This drug can affect the musculature of the stomach and GI tract. The major side effect is constipation and a certain number will experience cramping. This will probably not be affected by taking it with food, but it is worth a try. If this doesn't work, this drug is probably going to be too unpleasant to take long term.

Norvasc [posted 8/13/98]
Question: I'm taking 10 mg of norvasc for hypertension. I always have had a swelling on the bottom of my feet and cold sore or like tenderness at the right side of my back. Is this edema and what can I do to prevent or reduce these swelling?

Answer: Probably due at least in part by the Norvasc (all calcium channel blockers have this potential). Other than reducing/stopping the drug I suspect it will persist. Diuretics, etc., will have minimal effect.

Norvasc [posted 7/31/98]
Question: I am taking Norvasc 5 mg for high blood pressure. I've been having problems the last two months with attaining an erection. I am forty-six years old and I still have the desire. What can you recommend for this problem?

Answer: Any blood pressure pill can cause erectile dysfunction. Curiously, some have this effect in some men, but not others. This probably relates to why your blood pressure is elevated. I would stop the Norvasc and try other alternative medications. There are probably 10 other drug classes to pick from. Usually, one can be found that is effective without the trouble with erections. However, this will be somewhat trial and error.

Norvasc
Question: Recently, I have started taking Norvasc (5 mg) to lower my blood pressure. However, one of the side effects is that my skin complexion is red. I am a fair skin person and the Norvasc makes me even redder.

Answer: All the calcium channel blockers vasodilate somewhat. Some, like Procardia, have major effects on peripheral dilations, while others are less so. However, they all dilate the skin. I suspect this is the effect that you are seeing.

Norvasc
Question: Does this drug cause a loss of sexual urge?

Answer: Norvasc can cause decreased erections, but rarely does it cause a decrease in sexual drive. Some of the antidepressants like the SRI drugs will (prozac, paxil, etc.) as will other antidepressants.


Back to Drug InfoNet Home Page.

Back to Medication/Pharmaceutical main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.